West Virginia, 2019

Flash Flooding and Hail in West Virginia, May 31, 2019

May 31, 2019 · NWS RLX · 7 events in 3 counties and zones

Following several days of showers and thunderstorms, a final upper level disturbance crossed on the 31st bringing another round of showers and storms. A couple of the storms produced hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Following several days of showers and thunderstorms, a final upper level disturbance crossed on the 31st bringing another round of showers and storms. A couple of the storms produced hail. The ground was wet enough that the additional 0.5 to 1.5 inches of rain that fell on the 31st caused flash flooding in the late morning and early afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 31, 10:51 AM EST, 1 hour 19 minutes earlier.

Area forecast discussion, May 31, 10:51 AM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1151 AM EDT Fri May 31 2019

.SYNOPSIS...
Cold front exits southeast this morning. An upper air
disturbance brings more showers and storms today. A stronger
cold front Sunday. High pressure early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1130 AM Friday...

As of right now showers and storms have developed ahead of the
cold front and are moving due east over the Ohio River Valley.
Some of these storm have potential to become severe with the modest
instability (over 2000 J/kg CAPE) set in place over the area.
There really is not a whole lot of shear although enough to
keep storms persisting longer and potentially training, which
can create an isolated threat of flooding issues. The southern
half of the CWA is under a marginal threat for severe storms,
however depending on how much day time heating we receive this
afternoon will determine if these storms can become stronger and
more widespread. The parent surface low will move east past the
area throughout the day and cloud coverage should suppress a
lot of the heating and potential convection.

I have recently updated the forecast to represent shower
development to the west and increased POPs throughout the day
until they eventually exit the area this evening. Also, have
fine tuned temperatures and dewpoints to match current
observations and trends. The rest of the forecast remains on
track.

As of 430 AM Friday...

Early morning dense fog will dissipate by830 AM. A weak cold
front will exit the eastern mountains this morning. Skies could
clear out by mid morning, but showers and storms are expected
once again late morning into the afternoon hours. This afternoon
activity will coincide with an H500 short wave passing east
today. Although models show sfc based CAPE reaching 200 J/Kg,
deep layer shear is pretty low, so organized convection in not
anticipated. conditions will become drier later tonight under
calm flow.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 210 AM Friday...

Much of Saturday will be dry, although showers and thunderstorms
are likely particularly across the north, as frontal boundary
sags south towards the area. Risk of severe on Saturday remains
low, but heavy downpours will continue to be a possibility in
the moisture laden atmosphere.

Greater chances for showers and storms on Sunday and Sunday
night as a cold front sweeps through the area. Some storms on
Sunday could be strong to severe, particularly across the north
where better dynamics will exist.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 210 AM Friday...

Cooler and less humid air mass expected for the start of next
week behind frontal passage. Unsettled weather returns by mid to
late week as a series of disturbances affect the area.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
As of 640 AM Friday...

Satellite images and METARs show plenty of low level clouds
affecting CRW, HTS an BKW at least through 13Z. Conditions will
improve to widespread VFR with isolated IFR conditions under
heavy rain.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of category changes in stratus
and/or fog tonight may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EDT 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
CRW CONSISTENCY  H    M    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    M    L    H    H    H    M    H    H    H    H
BKW CONSISTENCY  M    H    H    M    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SATURDAY...
IFR possible in fog/stratus Saturday and again in showers and
storms Sunday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MC/JZ
NEAR TERM...ARJ/JZ
SHORT TERM...SL
LONG TERM...SL
AVIATION...ARJ
Hazardous weather outlook, May 31, 9:15 AM EST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1015 AM EDT Fri May 31 2019

OHZ066-067-075-076-083>086-WVZ007>011-016>020-028>032-039-040-
521>523-525-526-011415-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason-
Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge-
Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Northwest Randolph-Southeast Randolph-
1015 AM EDT Fri May 31 2019

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northeast West Virginia,
northern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013>015-024>027-033-034-
515>520-524-011415-
Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-Clay-McDowell-
Wyoming-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Southeast Pocahontas-
1015 AM EDT Fri May 31 2019

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of central West
Virginia, northeast West Virginia, southeast West Virginia,
southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

There is a marginal risk for severe storms today into the evening.
Any storms that may develop have the potential to produce small hail
and locally excessive amounts of rainfall which may lead to isolated
high water impacts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, May 31, 10:58 AM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1158 AM EDT FRI MAY 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 AM     HAIL             2 SW ALBANY             39.21N  82.22W
05/31/2019  E0.75 INCH       ATHENS             OH   AIRPLANE PILOT

            GORDON K BUSH OHIO UNIVERSITY AIRPORT EMPLOYEE REPORTED
            A LOT OF PEA SIZE HAIL WITH A PERIOD OF PENNY SIZE HAIL

&&

EVENT NUMBER RLX1901677

HART
Local storm report, May 31, 11:17 AM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1217 PM EDT FRI MAY 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 PM     FLASH FLOOD      2 NNW JACKSON           39.07N  82.64W
05/31/2019                   JACKSON            OH   PUBLIC

            MPING REPORT OF FLOODING OF JACKSON

&&

EVENT NUMBER RLX1901678

HART
Local storm report, May 31, 11:18 AM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
1218 PM EDT FRI MAY 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 PM     FLASH FLOOD      2 NNW JACKSON           39.07N  82.64W
05/31/2019                   JACKSON            OH   PUBLIC

            MPING REPORT OF FLOODING OF ROADS NEAR JACKSON

&&

CORRECTED FATALITIES...INJURIES...REMARKS

EVENT NUMBER RLX1901678

HART
Special weather statement, May 31, 11:38 AM EST, 32 minutes before
Special Weather Statement
National Weather Service Charleston WV
1238 PM EDT Fri May 31 2019

WVZ005>008-013>015-311745-
Jackson-Mason-Kanawha-Lincoln-Wayne-Cabell-Putnam-
1238 PM EDT Fri May 31 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN MASON...
CABELL...NORTHWESTERN KANAWHA...PUTNAM...NORTHWESTERN LINCOLN...
NORTHERN WAYNE AND SOUTHEASTERN JACKSON COUNTIES...

At 1238 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Buffalo to near Wayne. Movement was
east at 25 mph.

Penny to nickel size hail is possible with these storms.

Locations impacted include...
Nitro, Winfield, Wayne, Hamlin, Beech Fork State Park, St. Albans,
Hurricane, Barboursville, Milton, Eleanor, Buffalo, Poca, Ona,
Culloden, Centerville, Kenna, Teays Valley, Cross Lanes, West Hamlin
and Bancroft.

This includes the following highways...
 Interstate 77 in West Virginia between mile markers 119 and 133.
 Interstate 64 in West Virginia between mile markers 17 and 46.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3849 8224 3868 8210 3881 8153 3875 8153
      3867 8155 3823 8200 3824 8256
TIME...MOT...LOC 1638Z 256DEG 23KT 3867 8203 3826 8244

MEC
Special weather statement, May 31, 11:50 AM EST, 20 minutes before
Special Weather Statement
National Weather Service Charleston WV
1250 PM EDT Fri May 31 2019

OHZ085-WVZ007-008-311730-
Meigs-Jackson-Mason-
1250 PM EDT Fri May 31 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MEIGS...
NORTHEASTERN MASON AND WEST CENTRAL JACKSON COUNTIES...

At 1249 PM EDT, a strong thunderstorm was located near Racine, moving
southeast at 20 mph.

Winds in excess of 30 mph and penny size hail are possible with this
storm.

Locations impacted include...
Ripley, Pomeroy, Racine, Ravenswood, New Haven, Syracuse, Hartford
City, Cottageville, Mount Alto, Evans and Letart.

This includes Interstate 77 in West Virginia between mile markers 137
and 146.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3884 8209 3903 8200 3892 8167 3876 8175
      3877 8195
TIME...MOT...LOC 1649Z 297DEG 16KT 3892 8197

MEC
Local storm report, May 31, 11:51 AM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1251 PM EDT FRI MAY 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     FLASH FLOOD      ROCKY HILL              38.99N  82.54W
05/31/2019                   JACKSON            OH   FIRE DEPT/RESCUE

            FIRE DEPT RESPONDING TO WATER RESCUES IN AN APT COMPLEX
            NEAR US 35. APT COMPLEX IS LOCATED IN A RELATIVELY LOW
            LYING AREA.

&&

EVENT NUMBER RLX1901679

HART

The radar

The Charleston,WV radar (KRLX), 31 km away, was scanning. The volume nearest the first event began at 17:10 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Putnam

When
May 31, 12:10 PM EST
Where
Putnam County, 0.69 mi N of Eleanor
Measured
0.75 in hail
Reported by
Public
Coordinates
38.540, -81.930

Hail, Kanawha

When
May 31, 12:45 PM EST
Where
Kanawha County, 1.29 mi WNW of Elk
Measured
0.75 in hail
Reported by
Social Media
Coordinates
38.360, -81.690

Hail, Kanawha

When
May 31, 12:55 PM EST
Where
Kanawha County, 0.69 mi N of Creed
Measured
1 in hail
Reported by
Social Media
Coordinates
38.410, -81.550

Thunderstorm Wind, Kanawha

When
May 31, 1:07 PM EST
Where
Kanawha County, Creed
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.400, -81.550

One tree was blown down near the intersection of Greenbrier Street and Millekin Drive, and another fell just up the road where Greenbrier turns into Indian Creek Road.

Flash Flood, Kanawha

When
May 31, 1:07 PM EST to 3:00 PM EST
Where
Kanawha County, 2.5 mi SW of Marlaing Addition to 0.92 mi W of Tornado
Cause
Heavy Rain
Property damage
$4,000
Reported by
911 Call Center
Coordinates
38.400, -81.888

Several areas of minor flooding occurred across the western part of the county. This included along Rocky Fork on Goff Mountain Road, where a water rescue was performed. The intersection of Doc Bailey Road and Big Tyler Road flooded. In Saint Albans, the intersection of Washington Street and Kanawha Terrace also flooded.

Flash Flood, Mason

When
May 31, 1:14 PM EST to 2:00 PM EST
Where
Mason County, 0.41 mi NE of West Columbia to 0.62 mi W of Clifton
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.985, -82.066

Railroad tracks were washed out near the intersection of State Route 62 and Cedar Hollow Road.

Flash Flood, Kanawha

When
May 31, 1:40 PM EST to 3:00 PM EST
Where
Kanawha County, 3.28 mi WNW of Sissonville to 1.04 mi WSW of Blundon
Cause
Heavy Rain
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.552, -81.684

Tuppers Creek flooded, causing high water at the intersection of Tuppers Creek Road and White Oak Drive near Sissonville. In Big Chimney, Coopers Creek and Fivemile Fork flooded the intersection of Coopers Creek Road and Five Mile Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2019Every state in 2019This day in weather historyWarnings in West Virginia, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818198, 818199, 818200, 818205, 818208, 818206, 818224.